About this Journal Submit a Manuscript Table of Contents
International Journal of Differential Equations
Volume 2010 (2010), Article ID 181784, 15 pages
http://dx.doi.org/10.1155/2010/181784
Research Article

Oscillation Theorems for Second-Order Forced Neutral Nonlinear Differential Equations with Delayed Argument

1Department of Mathematics, Jining University, Qufu, Shandong 273155, China
2School of Mathematical Sciences, Qufu Normal University, Qufu, Shandong 273165, China

Received 13 October 2009; Accepted 14 December 2009

Academic Editor: Elena Braverman

Copyright © 2010 Jing Shao and Fanwei Meng. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We are concerned with the oscillation of the forced second-order neutral nonlinear differential equations with delayed argument in the form . No restriction is imposed on the potentials , , and to be nonnegative. Our methodology is somewhat different from those of previous authors.

1. Introduction

In this paper, we study the oscillatory behavior of the forced neutral nonlinear functional differential equation of the form

where . In this paper, we assume that

,, is nondecreasing, for , and , for and ,, and are continuous functions defined on , , , is nondecreasing, , and .

No restriction is imposed on the potentials , and to be nonnegative. As usual, a solution of (1.1) is called oscillatory if it is defined on some ray with and has unbounded set of zeros. (1.1) is called oscillatory if all of its solutions on some ray are oscillatory.

In the last decades, there has been an increasing interest in obtaining sufficient conditions for the oscillation and/or nonoscillation of second-order linear and nonlinear delay differential equations (see, for example, [122] and the references therein). Let us consider the familiar forced Emden-Fowler equation

When , (1.2) is known as the superlinear equation, and when , it is known as the sublinear equation. The oscillation of (1.2) has been the subject of much attention during the last 50 years; see the seminal book by Agarwal, et al. [23]. Here, we refer to the papers [13] and the references cited therein. In this case, one can usually establish oscillation criteria for more general nonlinear equations by using a technique introduced by Kartsatos [9] where it is additionally assumed that is the second derivative of an oscillatory function. This approach has been expressed in [5, 6]. Sun [4] has extended these results to delay differential equations of the form of (1.2), where and the potentials and are allowed to change sign. However, Sun [4] does not say anything else for the oscillation of equation (1.2) with . Later, employing the arguments in [4], Çakmak and Tiryaki [7] have established similar oscillation criteria for the equation of the form

where is assumed to satisfy certain growth conditions.

Very recently, Sun et al. [13, 14] obtained some new oscillation criteria for the equations in the form

where . He also established oscillation theorems when . When , this approach was initiated by Agarwal and Grace [1, pages 244–249] for higher-order equations and subsequently developed in papers of Ou and Wong [15], Q.Yang [18], X.Yang [19], as well as Sun and Agarwal [16, 17].

In [24], Xu and Meng studied the oscillation of the equation

by using the generalized Riccati technique and the function class .

The purpose of this paper is to give some new oscillation criteria for (1.1), which can be regarded as further investigation for the (1.1) including the papers of Sun and Wong [13], Xu and Meng [24]. These criteria do not assume that , and are of definite sign. Our methodology is somewhat different from those of previous authors, and the results we obtained are more general than those of Sun and Wong [13].

2. Main Results

We will need the following lemmas that have been proved in [13].

Lemma 2.1 (see [13]). Let , be n-tuple satisfying . Then there exists an n-tuple satisfying which also satisfies either or

Lemma 2.2 (see [13]). Let be positive real numbers. Then(i),(ii).

Remark 2.3. For a given set of exponents satisfying , Lemma 2.1 ensures the existence of an n-tuple such that either () and () hold or () and () hold. When n = 2 and , in the first case, we have that where can be any positive number satisfying . This will ensure that , and conditions () and () are satisfied. In the second case, we simply solve () and () and obtain

Theorem 2.4. Suppose that, for any , there exist constants such that , and Let , for j = 1, 2. Assume that there exists a positive, nondecreasing function such that, for some and for some , for j = 1, 2, then (1.1) is oscillatory, where , and are positive constants satisfying () and () of Lemma 2.1.

Proof. Assume to the contrary that there exists a solution of (1.1) such that , when , for some depending on the solution . Set
By assumption, we have that for , and from (2.4) it follows that It is not difficult to show that is eventually positive. In fact, first, we know that for sufficiently large , since is nontrivial. Second, if there exists an such that , then for , that is, , and hence, as , which contradicts the fact that . Without loss of generality; say , . Thus we have that Define It follows from (2.7) that satisfies the following differential equality: Using (2.6), we have that and by the condition , we have that By assumption, we can choose such that , for , and for . Recall the arithmetic-geometric mean inequality (see [25]) where and are chosen to satisfy () and () of Lemma 2.1 for the given . Now return to (2.10) and identify and in (2.11) to obtain From (1.1), we can easily obtain , for . Therefore, we have that, for , Noting that for , we get by (2.13) that that is, Integrating (2.15) from to , we obtain By using (2.16) in (2.12), we have that, for , Multiplying both sides of (2.17) by as given in the hypothesis of Theorem 2.4 and integrating (2.17) from to , we obtain Using the integration by parts formula, we have that where . Substituting (2.19) into (2.18), we obtain Then From the hypothesis of Theorem 2.4 and (2.21), we have that which contradicts (2.2). When is eventually negative, we can obtain similar contradiction using the interval instead of . This completes the proof.

Remark 2.5. Let , , and for . It is easy to see that Theorem 2.4 reduces to Theorem of [7].

In Theorem 2.6, we do not impose any restriction on signs of those coefficients corresponding to sublinear terms of (1.1), that is, for . If it is nonpositive, we can easily see that Theorem 2.4 is invalid. However, the following theorem is valid for this case.

Theorem 2.6. Suppose that, for any , there exist constants such that and Assume that there exists a positive, nondecreasing function such that, for some and for some , for j = 1, 2, then (1.1) is oscillatory, where with for , , and .

Proof. Assume to the contrary that there exists a solution of (1.1) such that , when , for some depending on the solution . When is eventually negative, the proof follows the same argument using the interval instead of . Apply the assumption of and , then (1.1) is rearranged as Noting the assumption (2.23) and applying Lemma 2.2(i) to the first summation term in (2.26), we get that Introduce the Riccati substitution as (2.4) and apply Lemma 2.2(ii) to each of the nonlinear terms in the last sum in (2.27). Here , and We can obtain from (2.27) the following Riccati inequality: where . The remaining argument is the same as that in Theorem 2.4 and this completes the proof.

Remark 2.7. Let , and . Theorems 2.4 and 2.6 reduce to Theorem of [8, 11].

We will use the function class to study the oscillatory of (1.1). We say that a function belongs to the function class , denoted by if , where , which satisfies , and for , and has the partial derivative on such that is locally integrable with respect to in .

We defined the operator by

and the function is defined by

It is easy to verify that is a linear operator and satisfies

Theorem 2.8. Suppose that, for any , there exist constants such that and satisfies (2.1). Assume that there exists a function , such that, for each and for some , for j=1, 2, then (1.1) is oscillatory, where the operator B is defined by (2.30), is defined by (2.31), , and are positive constants satisfying () and () of Lemma 2.1.

Proof. We proceed as in Theorem 2.4. Assume to the contrary that there exists a solution of (1.1) such that , when , for some depending on the solution . From the proof of Theorem 2.4, we obtain (2.16) for all . Applying to (2.17), we have that By (2.32) and above inequality, we have, for , that
That is, Taking the super limit in the above inequality, we have that which contradicts assumption (2.33). When is eventually negative, the proof follows the same argument using the interval instead of . This completes the proof.

Theorem 2.9. Suppose that, for any , there exist constants such that and satisfies (2.23). Assume that there exists a function such that, for each and for some , for j = 1, 2, then (1.1) is oscillatory, where the operator B is defined by (2.30), is defined by (2.31), and is defined by (2.25).

The proof of Theorem 2.9 can be completed by following the proofs of Theorems 2.6 and 2.8 with suitable changes, we omit it here.

3. Corollaries

As Theorems 2.42.9 are rather general, it is convenient for applications to derive a number of oscillation criteria with the appropriate choice of the functions and .

With an appropriate choice of the functions , one can derive from Theorems 2.4 and 2.6 a number of oscillation criteria for (1.1). For example, we consider the simple case ; hence ,. Let , where are given in Theorem 2.4. This determines . Choose , , and k being natural number. We obtain from Theorems 2.4 and 2.6 the following corollaries.

Corollary 3.1. Let be chosen to satisfy (), () of Lemma 2.1 for . If for any , there exist constants such that , then it holds that and for , and , one has that then all solutions of the equation are oscillatory.

Corollary 3.2. Assume that, for any , there exist constants such that and Also assume that, for , and that there exists some such that where , then all solutions of (3.3) are oscillatory.

If we choose for and , then we have that

Thus by Theorems 2.8 and 2.9, we have two new oscillation results.

Corollary 3.3. Suppose that, for any , there exist constants such that and satisfies (2.1). For each and for some , for j = 1, 2, then (1.1) is oscillatory, where , and are positive constants satisfying () and () of Lemma 2.1.

Corollary 3.4. Suppose that, for any , there exist constants such that and satisfies (2.23). Assume that there exists a function such that, for each and for some , for j = 1, 2, then (1.1) is oscillatory, where is defined by (2.25).

We say that a function belongs to the function class , if , where , which satisfies for and has partial derivatives and on such that

where are locally integrable with respect to and , respectively, in .

If we choose , for , then we have that

where are defined as the following:

Thus by Theorems 2.8 and 2.9, we also have the two following oscillation results.

Corollary 3.5. Suppose that, for any , there exist constants such that and satisfies (2.1). For each and for some , for j = 1, 2, then (1.1) is oscillatory, where are defined by (3.12), , and are positive constants satisfying () and () of Lemma 2.1.

Corollary 3.6. Suppose that, for any , there exist constants such that and satisfies (2.23). Assume that there exists a function such that, for each and for some , for j = 1, 2, then (1.1) is oscillatory, where is defined by (3.12) and are defined by (2.25).

Acknowledgments

The aouthors thank the referees for their helpful comments to improve this paper. This research was supported by the NNSF of China (Grant no. 10771118) and NSF of Shandong (Grants no. ZR2009AM011 and no. ZR2009AQ010).

References

  1. M. S. Keener, “On the solutions of certain linear nonhomogeneous second-order differential equations,” Applicable Analysis, vol. 1, no. 1, pp. 57–63, 1971. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  2. S. M. Rankin III, “Oscillation theorems for second-order nonhomogeneous linear differential equations,” Journal of Mathematical Analysis and Applications, vol. 53, no. 3, pp. 550–553, 1976. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  3. H. Teufel Jr., “Forced second order nonlinear oscillation,” Journal of Mathematical Analysis and Applications, vol. 40, pp. 148–152, 1972. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  4. Y. G. Sun, “A note on Nasr's and Wong's papers,” Journal of Mathematical Analysis and Applications, vol. 286, no. 1, pp. 363–367, 2003. View at Publisher · View at Google Scholar · View at MathSciNet
  5. A. H. Nasr, “Necessary and sufficient conditions for the oscillation of forced nonlinear second order differential equations with delayed argument,” Journal of Mathematical Analysis and Applications, vol. 212, no. 1, pp. 51–59, 1997. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  6. J. S. W. Wong, “Second order nonlinear forced oscillations,” SIAM Journal on Mathematical Analysis, vol. 19, no. 3, pp. 667–675, 1988. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  7. D. Çakmak and A. Tiryaki, “Oscillation criteria for certain forced second-order nonlinear differential equations with delayed argument,” Computers & Mathematics with Applications, vol. 49, no. 11-12, pp. 1647–1653, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  8. A. H. Nasr, “Sufficient conditions for the oscillation of forced super-linear second order differential equations with oscillatory potential,” Proceedings of the American Mathematical Society, vol. 126, no. 1, pp. 123–125, 1998. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  9. A. G. Kartsatos, “On the maintenance of oscillations of nth order equations under the effect of a small forcing term,” Journal of Differential Equations, vol. 10, pp. 355–363, 1971. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  10. Q. Kong, “Interval criteria for oscillation of second-order linear ordinary differential equations,” Journal of Mathematical Analysis and Applications, vol. 229, no. 1, pp. 258–270, 1999. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  11. J. S. W. Wong, “Oscillation criteria for a forced second-order linear differential equation,” Journal of Mathematical Analysis and Applications, vol. 231, no. 1, pp. 235–240, 1999. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  12. D. Çakmak and A. Tiryaki, “Oscillation criteria for certain forced second-order nonlinear differential equations,” Applied Mathematics Letters, vol. 17, no. 3, pp. 275–279, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  13. Y. G. Sun and J. S. W. Wong, “Oscillation criteria for second order forced ordinary differential equations with mixed nonlinearities,” Journal of Mathematical Analysis and Applications, vol. 334, no. 1, pp. 549–560, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  14. Y. G. Sun and F. Meng, “Interval criteria for oscillation of second-order differential equations with mixed nonlinearities,” Applied Mathematics and Computation, vol. 198, no. 1, pp. 375–381, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  15. C. H. Ou and J. S. W. Wong, “Forced oscillation of nth-order functional differential equations,” Journal of Mathematical Analysis and Applications, vol. 262, no. 2, pp. 722–732, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  16. Y. G. Sun and R. P. Agarwal, “Forced oscillation of nth-order nonlinear differential equations,” Functional Differential Equations, vol. 11, no. 3-4, pp. 587–596, 2004. View at Zentralblatt MATH · View at MathSciNet
  17. Y. G. Sun and R. P. Agarwal, “Interval oscillation criteria for higher-order forced nonlinear differential equations,” Nonlinear Functional Analysis and Applications, vol. 9, no. 3, pp. 441–449, 2004. View at Zentralblatt MATH · View at MathSciNet
  18. Q. Yang, “Interval oscillation criteria for a forced second order nonlinear ordinary differential equations with oscillatory potential,” Applied Mathematics and Computation, vol. 135, no. 1, pp. 49–64, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  19. X. Yang, “Forced oscillation of nth-order nonlinear differential equations,” Applied Mathematics and Computation, vol. 134, no. 2-3, pp. 301–305, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  20. J. S. W. Wong, “On Kamenev-type oscillation theorems for second-order differential equations with damping,” Journal of Mathematical Analysis and Applications, vol. 258, no. 1, pp. 244–257, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  21. A. Tiryaki, D. Çakmak, and B. Ayanlar, “On the oscillation of certain second-order nonlinear differential equations,” Journal of Mathematical Analysis and Applications, vol. 281, no. 2, pp. 565–574, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  22. Y. V. Rogovchenko and F. Tuncay, “Oscillation criteria for second-order nonlinear differential equations with damping,” Nonlinear Analysis: Theory, Methods & Applications, vol. 69, no. 1, pp. 208–221, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  23. R. P. Agarwal, S. R. Grace, and D. O'Regan, Oscillation Theory for Second Order Linear, Half-Linear, Superlinear and Sublinear Dynamic Equations, Kluwer Academic Publishers, Dordrecht, The Netherlands, 2002. View at Zentralblatt MATH · View at MathSciNet
  24. R. Xu and F. Meng, “New Kamenev-type oscillation criteria for second order neutral nonlinear differential equations,” Applied Mathematics and Computation, vol. 188, no. 2, pp. 1364–1370, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  25. E. F. Beckenbach and R. Bellman, Inequalities, Ergebnisse der Mathematik und ihrer Grenzgebiete, Springer, Berlin, Germany, 1961. View at MathSciNet